Alert archive / Oklahoma / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 2, 2003, 2:05 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 2:05 AM CDT (07:05 UTC)
- Expired
- Aug 2, 2003, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
The radar
The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2746 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 020705 FFWOKC OKC071-021000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 205 AM CDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 500 AM CDT * AT 205 AM CDT...RADAR AND RAIN GAGE INFORMATION INDICATED THAT FLASH FLOODING WAS LIKELY ACROSS CENTRAL AND EASTERN KAY COUNTY. RAINFALL AMOUNTS GREATER THAN 3 INCHES IN THE PAST TWO HOURS WERE INDICATED OVER MUCH OF THIS AREA. ADDITIONAL HEAVY RAIN IS LIKELY OVERNIGHT. * LOCATIONS IN THE WARNING INCLUDE CHILOCCO...KAW CITY...KAW LAKE... KILDARE AND NEWKIRK BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3699 9724 3668 9699 3682 9675 3700 9680 $$ CMS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:50 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 1, 9:50 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 950 PM CDT FRI AUG 1 2003 MAIN ADJUSTMENT THIS EVENING WILL BE TO POPS/WX OVERNIGHT. MOST OF THE DIURNAL CONVECTION OVER THE CWA HAS DISSIPATED OR WILL LIKELY DO SO SHORTLY. BUT WITH 850MB S-SW WINDS INCREASING THIS EVENING... POTENTIAL EXISTS FOR NOCTURNAL REDEVELOPMENT INVOF LOW-LEVEL W-E BAROCLINIC ZONE ACROSS N OK AND S KS AS LL CONVERGENCE AND WARM ADVECTION INCREASE. EXPECT EITHER THE CENTRAL HI PLAINS MCS TO SUSTAIN ITSELF AS IT MOVES SE INTO AFOREMENTIONED BAROCLINIC ZONE...OR MORE LIKELY A NEW ONE TO DEVELOP FARTHER E OVER CENTRAL/E KS LATER TONIGHT AS INDICATED BY 00Z ETA. VEERING OF 850 FLOW LATER TONIGHT SHOULD FAVOR THE LATTER ROLLING SE...AFFECTING MAINLY AREAS NE AND E OF OUR CWA. KEEPING HIGHER POPS OVERNIGHT ACROSS THE N. 24 240 PM CDT FRI AUG 1 2003 A FEW SHOWERS CONTINUE ACROSS NORTHWESTERN OKLAHOMA THIS AFTN. THESE SHOWERS CONTINUE TO DISSIPATE IN COVERAGE. AN AREA OF SHOWERS AND THUNDERSTORMS ARE ALSO OCCURRING ACROSS SOUTHEASTERN KS. THIS ACTIVITY HAS DEVELOPED AN OUTFLOW BOUNDARY THAT CONTINUES TO MOVE SOUTHWARD. A WEAK COLD FRONT EXTENDS ACROSS KANSAS INTO THE OKLAHOMA PANHANDLE WITH A WEAK LOW PRESSURE IN SOUTHWEST KANSAS THIS AFTN. ANOTHER WEAK OUTFLOW BOUNDARY EXTENDS ACROSS CENTRAL OK THIS AFTN. A SHORTWAVE/SPEED MAX IS MOVING INTO THE CENTRAL PLAINS AND WILL CONTINUE TO PUSH SOUTHEAST OVERNIGHT. TSRA IS EXPECTED TO CONTINUE TO DEVELOP THIS AFTN/EVENING IN SOUTHERN KANSAS AHEAD OF THE COLD FRONT/OUTFLOW BOUNDARY. THE BEST LIFT IS EXPECTED TO REMAIN NORTH AND EAST OF THE FA. THE BEST CHANCES FOR THUNDERSTORMS IN FA IS EXPECTED ACROSS NORTH CENTRAL OK THIS EVENING WHERE CAP IS WEAKEST AND LIFT WILL BE THE BEST. HOWEVER...A FEW ISOLATED THUNDERSTORMS COULD DEVELOP ALONG THE WEAK OUTFLOW BOUNDARY ACROSS CENTRAL OK THIS AFTN INTO EARLY EVENING. A SWLY LLJ IS EXPECTED TO DEVELOP LATER TONIGHT ASSISTING IN CONTINUED TSRA DEVELOPMENT BUT WILL HELP KEEP BEST CHANCES OF TSRA TO EASTERN PORTIONS OF FA. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS NORTHERN OKLAHOMA. WILL CONTINUE TO MONITOR AND MAKE ANY NEEDED CHANGES TO POPS BEFORE ISSUE PACKAGE. THE WEAK COLD FRONT IS EXPECTED TO MOVE SOUTH SATURDAY STALLING ACROSS SOUTHERN PORTIONS OF FA. THE CHANCES FOR TSRA WILL PERSIST SATURDAY AS THE FRONT MOVES. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY ESPECIALLY DURING THE OVERNIGHT HOURS AS THUNDERSTORMS DEVELOP TO THE NORTH AND MOVE INTO THE AREA. THE OVERNIGHT THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE THRU EARLY NEXT WEEK. MEDIUM RANGE MODELS ARE BECOMING MORE IN AGREEMENT WITH BUILDING THE UPR LVL RIDGE FURTHER EAST AND NORTH CAUSING DRY HOT CONDITIONS TO BEGIN TO RETURN TO THE AREA BY THE MIDDLE OF NEXT WEEK. PRELIMINARY NUMBERS... OKC 72 94 70 95 / 40 40 20 20 HBR 72 94 69 97 / 20 30 20 20 SPS 75 98 72 99 / 10 40 30 20 GAG 68 92 66 94 / 30 20 20 20 PNC 69 90 66 93 / 60 30 20 20 DUA 75 98 72 97 / 30 40 30 20 FORECAST ID = 25 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Aug 1, 11:56 AM CDT, 14 hours 9 minutes before
OKZ004>048-050>052-TXZ083>090-021300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT FRI AUG 1 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
ALONG AND NORTH OF A LINE FROM CHEYENNE...TO OKLAHOMA CITY...TO
HOLDENVILLE.
TIMING...
BETWEEN 5 PM AND MIDNIGHT ALONG THE KANSAS OKLAHOMA BORDER. BETWEEN
9 PM...AND 4 AM NEAR INTERSTATE 40.
IMPACTS...
WIND GUSTS TO 65 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT
ACROSS THE NORTHERN ONE THIRD OF OKLAHOMA...WITH A LOWER RISK OF
HAIL TO THE SIZE OF GOLF BALLS...PRIMARILY OVER NORTH CENTRAL
OKLAHOMA. A DIMINISHING RISK OF SEVERE WIND GUSTS AND LARGE HAIL
WILL EXTEND TOWARD INTERSTATE 40 DURING THE EVENING AND OVERNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH TONIGHT.
DISCUSSION...
A WEAK COLD FRONT OVER CENTRAL KANSAS THIS MORNING IS FORECAST TO
MOVE INTO EXTREME NORTHWEST OKLAHOMA LATE THIS AFTERNOON OR THIS
EVENING. SUFFICIENT HEATING AND DESTABILIZATION...ALONG WITH LIFT
AND ADEQUATE VERTICAL WIND SHEAR...WILL ALLOW SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE FRONT AND BECOME SEVERE. MOTION
WILL BE SOUTH OR SOUTHEAST AT 25 MPH. LARGE DIFFERENCES BETWEEN THE
TEMPERATURE AND DEWPOINT WILL SUPPORT THE LIKELIHOOD OF DAMAGING
DOWNBURST WINDS TO ACCOMPANY THESE STORMS DURING THE LATE AFTERNOON
AND EARLY EVENING.. A LOWER RISK OF HAIL TO THE SIZE OF GOLF BALLS
WILL ALSO BE POSSIBLE...PRIMARILY ACROSS NORTH CENTRAL OKLAHOMA
DURING THIS TIME. AS THE EVENING AND OVERNIGHT HOURS PROGRESS...THE
POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL WILL GRADUALLY
DIMINISH...AS STORMS APPROACH INTERSTATE 40.
ANOTHER POSSIBLE AREA FOR CONVECTIVE INITIATION WILL BE ALONG A
DEVELOPING CONVECTIVE OUTFLOW BOUNDARY...NEAR THE KANSAS OKLAHOMA
BORDER. IF A SUFFICIENT NUMBER OF THUNDERSTORMS CONTINUE TO DEVELOP
OVER KANSAS DURING THE AFTERNOON...THIS BOUNDARY MAY REMAIN STRONG
ENOUGH DURING THE PEAK HEATING OF THE DAY...TO INITIATE
THUNDERSTORMS EARLIER THAN EXPECTED SOUTH OF THE COLD FRONT...
PERHAPS BETWEEN 2 AND 4 PM.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS SATURDAY AND SATURDAY
NIGHT. THE ABOVE MENTIONED COLD FRONT WILL CONTINUE TO MOVE
SOUTHWARD DURING THE DAY SATURDAY...AND WILL INITIATE ADDITIONAL
THUNDERSTORMS...SOME POSSIBLY BECOMING SEVERE. AS THE FRONT REMAINS
IN OR CLOSE TO THE AREA INTO EARLY AND MIDDLE PARTS OF NEXT WEEK...
THUNDERSTORM CHANCES WILL CONTINUE...HOWEVER DIMINISHING WIND SPEEDS
IN THE MID AND UPPER LEVELS WILL SUPPORT A LOWER PROBABILITY OF
ORGANIZED SEVERE WEATHER.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
JAMESIn the hours before
Local storm report, Aug 2, 1:53 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0153 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM 6 NW KAW CITY OK 58 MPH TSTORM WIND
08/02/03 KAY
KBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 45 min |
| Aug 2, 12:22 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 38 min |
| Aug 2, 12:57 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 48 min |
| Aug 2, 1:49 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 41 min |
Nearby
Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.